Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Homotopy invariance of Novikov-Shubin invariants and $L^2$ Betti numbers


Authors: Jonathan Block, Varghese Mathai and Shmuel Weinberger
Journal: Proc. Amer. Math. Soc. 125 (1997), 3757-3762
MSC (1991): Primary 58G11, 58G18, 58G25.
MathSciNet review: 1425112
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give short proofs of the Gromov-Shubin theorem on the homotopy invariance of the Novikov-Shubin invariants and of the Dodziuk theorem on the homotopy invariance of the $L^2$ Betti numbers of the universal covering of a closed manifold in this paper. We show that the homotopy invariance of these invariants is no more difficult to prove than the homotopy invariance of ordinary homology theory.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58G11, 58G18, 58G25.

Retrieve articles in all journals with MSC (1991): 58G11, 58G18, 58G25.


Additional Information

Jonathan Block
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania
Email: blockj@math.upenn.edu

Varghese Mathai
Affiliation: Department of Pure Mathematics, University of Adelaide, Adelaide 5005, Australia
Email: vmathai@maths.adelaide.edu.au

Shmuel Weinberger
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Email: shmuel@math.uchicago.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-97-04154-3
PII: S 0002-9939(97)04154-3
Keywords: $L^2$ Betti numbers, Novikov-Shubin invariants, homotopy invariance, von Neumann algebras.
Received by editor(s): July 30, 1996
Communicated by: Peter Li
Article copyright: © Copyright 1997 American Mathematical Society